ADCs in the Treatment of Breast Cancer and Gastric Cancer and Managing AEs Associated with ADCs - Episode 6
Patient Profile 2: A Patient With HER2+ MBC Treated With T-DM1 who Develops Neuropathy
Shifting focus to a patient profile of HER2+ metastatic breast cancer treated with trastuzumab emtansine, oncology nurse experts review risk of peripheral neuropathy and its management.
Jamie Carroll, APRN, CNP, MSN: I have case 2. These are my financial disclosures. My patient was diagnosed with breast cancer in 2009. In 2009, the patient would go to up-front surgery. This patient had a lumpectomy and had positive margins, so they then underwent a completion mastectomy. Her breast cancer was a T1c N0, invasive mammary carcinoma that the invasive piece was ER [estrogen receptor]–negative and HER2 [human epidermal growth factor receptor 2]–positive. After surgery, she got 4 cycles of paclitaxel trastuzumab and then completed her year of trastuzumab and 3 years of tamoxifen.
You might wonder why she got tamoxifen when her invasive cancer was ER-. I went back and looked because she was not my patient. In addition to her invasive disease, she had DCIS [ductal carcinoma in situ], so they wanted to reduce the risk of contralateral breast cancer. She got 3 years of tamoxifen. While on tamoxifen in 2012, she presented with chest pain. Imaging revealed a parasternal mass and then axillary lymph node positivity, or enlarged lymph nodes. She had a biopsy of subcutaneous tissue, which revealed an invasive ductal cancer, grade 3, that was ER-. HER2 was 3+ by immunohistochemistry. The patient went on to receive paclitaxel-trastuzumab-pertuzumab for 4 cycles. They dropped the chemotherapy portion, and she continued on trastuzumab-pertuzumab for almost 2 years.
In February 2014, she developed subcutaneous progression and was started on T-DM1 [trastuzumab emtansine]. Her restaging scan in June 2014 showed no evidence of disease, and she continued on T-DM1 [trastuzumab emtansine]. In 2017, she developed a grade 2 AST [aspartate aminotransferase] elevation for unknown reasons. The patient had not started any new therapies or medications. She had not been drinking or taking excessive medications. She just had an elevation of her AST on 1 routine checkups. We held her treatment, waited 3 weeks, and reassessed her liver enzymes, and they had come back down to a grade 1 or lower. Because they were a grade 2, we held the treatment and then dose reduced to the first dose reduction of 3 mg/kg.
The patient continued on T-DM1 [trastuzumab emtansine]. In 2018, she had a worsening of her peripheral neuropathy. The peripheral neuropathy began in 2012, when she was initially diagnosed with metastatic breast cancer and had been about a grade 1. It had increased in 2018 over 6 to 9 months, when it became a grade 2. The patient described it as numbness and tingling of the fingers, pain in her fingers, and pain in her feet, which required her to change the shoes she was wearing. When the treatment is affecting the activities of daily living, we need to reassess. So we paused her treatment and gave her a break.
Her peripheral neuropathy went back to a grade 1. We dose reduced her T-DM1 [trastuzumab emtansine], and she continued treatment. That was in 2018. Thankfully, all her restaging scans have remained no evidence of disease. She has not had another elevation in her AST or worsening of her peripheral neuropathy.
My patient’s past medical history is positive for hyperlipidemia; diverticulitis; low vitamin D, which is common when you live in Minnesota; chronic constipation; hypertension; and sleep apnea. Her surgical history is her mastectomy, hysterectomy, appendectomy, and cholecystectomy. She has no known medical allergies. She is married and continues to work full time. In 2012 she had genetic testing, which was negative for germline genetic mutations.
AMELIA was the study that approved T-DM1 [trastuzumab emtansine] in the metastatic setting. In the red box are the patients who received T-DM1 [trastuzumab emtansine], and the little blue arrows are the AEs [adverse events] my patient had. She has ongoing grade 1 fatigue. She has occasional mucosal inflammation and had increased AST in 2017. Otherwise, she tolerates treatment pretty well.
These are the CTCAEs [common terminology criteria for adverse events] for peripheral neuropathy. It’s important to know CTCAEs. You don’t have to have them memorized; there are a lot of them. But it’s important to have them bookmarked or download the app on your phone so that you have them at your fingertips. It provides objective information that you have for your patients. Instead of MyChart saying the patient has mild peripheral neuropathy, and then the next time the patient comes back, she sees 1 of my colleagues, who’s unsure if that mild peripheral neuropathy is any worse. If I grade it for them, then it’s objective, and they’re able to understand if the patient’s symptoms are stable, better, or worsening.
My patient started with that first dose reduction of 3 mg/kg in 2017 with her elevation of AST. In 2018, with her worsening peripheral neuropathy, we dose-reduced to 2.4 mg/kg. Thankfully, she’s stayed at that second dose reduction now for 4 years. If we’re going to talk about peripheral neuropathy, it’s also important to we talk about the potential for prevention. There have been many studies about the prevention of peripheral neuropathy. At the institution I work at, Mayo Clinic, we recommend cryotherapy. There’s a questionable benefit for patients but limited in the number of adverse events. Basically, you can develop frostbite if you don’t take your hands out of the cold packs. Other than that, there is no harm to the patient.
There have been other studies on compression with or without cryotherapy. Exercise has a potential protective effect on patients. Acupuncture did not show a benefit in preventing peripheral neuropathy. Other things that aren’t recommended for prevention are anticonvulsants or antidepressants. When we talk about management of CIPN, or chemotherapy-induced peripheral neuropathy, there are things we can do that can help manage peripheral neuropathy. The thing that’s endorsed is duloxetine. Patients can take 30 mg daily for a week, and then they can increase to 60 mg daily for 4 weeks. That has shown to be effective in reducing the symptoms of chemotherapy-induced peripheral neuropathy. The other things you want to do first are dose adjustments and changing the regimen, such as what we did with my patient. Exercise acupuncture and scrambler therapy can be helpful for the management of symptoms. Other things that are investigational: tricyclic antidepressants, gabapentin, pregabalin, and topical agents such as baclofen, amitriptyline, or ketamine topical cream.
In AMELIA, the metastatic study, the overall incidence of all grades of peripheral neuropathy was 21% compared with the capecitabine-lapatinib arm at 14%. In the KATHERINE study, the adjuvant study that approved T-DM1 [trastuzumab emtansine], all grades of peripheral neuropathy was 32% compared with 17% on the trastuzumab arm. It’s very important that T-DM1 [trastuzumab emtansine] is held for patients having grade 3 or 4 peripheral neuropathy until it improves to be less than or equal to grade 2. Then clinically monitor your patient as well.
Transcript edited for clarity.